Hail, Lincoln
- When
- May 14, 2:58 PM MST
- Where
- Lincoln County, 9.55 mi WSW of Punkin Center
- Measured
- 1 in hail
- Reported by
- Public
- Coordinates
- 38.840, -103.860
Severe thunderstorms produced large hail across portions of Lincoln and Morgan counties. 3 inches in diameter, with the largest hail reported near Brush.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS BOU wrote it up.
Severe thunderstorms produced large hail across portions of Lincoln and Morgan counties. The hail ranged in size from 1.0 to 2.3 inches in diameter, with the largest hail reported near Brush.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Denver/Boulder, CO wrote its last area forecast discussion before the first event at May 14, 2:34 PM MST, 24 minutes earlier.
Area Forecast Discussion National Weather Service Denver/Boulder CO 334 PM MDT Fri May 14 2021 .SHORT TERM...(This evening through Saturday) Issued at 333 PM MDT Fri May 14 2021 A shortwave moving through the northwest flow aloft is helping to initiate and sustain convection over the forecast area this afternoon. CAPE values in the 400-600 J/kg along the mountains and Cheyenne and Palmer ridges allowed for initiation there with outflow likely breaking the cap further east as they move east- southeast. Better shear, with values 40-50 kts over the northeast corner, will allow storms to strengthen as they move into this area, allowing for a better chance for large hail up to ping pong ball size and stronger winds. Can't totally rule out a weak tornado out that way with a boundary interaction. Further south, the storms moving east into Lincoln County are moving into better moisture, which will allow for better updrafts and moisture. Not as much shear down that way, so likely more of a wind hazard threat. Storms are expected to push east this evening, however several models are picking up on another disturbance to move out of southern WY and into northern CO, which may continue some storms over the northern tier of counties this evening into tonight. Having better confidence of this occurring based off of the activity being fired off currently over southern WY and moving into northwestern CO. Lower surface pressure will continue to be over southern and southwestern CO overnight continuing the moist northeasterly flow into the plains. Some clearing overnight and the upslope flow into the foothills will likely create stratus and areas of fog over the plains, evidenced by forecast soundings. Have added this to the forecast, with the highest likelihood of reduced visibilities stretching from Lincoln and Washington counties west toward DIA. The stratus and fog are being held on to longer and longer Saturday morning in the models, which may impact the amount and timing of convection tomorrow. Synoptic lift will be increasing over the forecast area tomorrow as an upper low digs along the CA coast with flow becoming more southwesterly aloft. Additional PWAT advection into the eastern plains will allow for higher CAPE as well. However the stratus could delay the convective temp to be reached, and make high temperatures slightly cooler tomorrow. Delayed the PoPs tomorrow in response to this, but will still see more widespread storms tomorrow compared to today. Less shear as winds aloft are slightly lighter under a ridge. .LONG TERM...(Saturday night through Friday) Issued at 333 PM MDT Fri May 14 2021 An unsettled week ahead for Northern Colorado with temperatures mainly below normal for this time of year. while much of the region will see a good chance of showers/thunderstorms each day. Best chance of more widespread showers will be from Sunday afternoon through Tuesday. For Saturday night and Sunday, there will be a flat upper ridge of high pressure over Colorado with only neutral to very weak QG ascent over the area. Upslope northeast flow deepens during the day and with some instability should see decent chances for showers and thunderstorms Sunday afternoon and night. Overall, the instability remains marginal with cooler temperatures on the plains so best chance for any severe storms would be on elevated terrain over the Palmer Divide. From late Sunday through Monday, the closed upper low over the desert southwest will very slowly lift northeast and approach the 4 corners by Monday afternoon. Beyond Monday, the low very sluggishly moves Colorado on Tuesday and Wednesday. The European solution is furthest north over Colorado, while the GFS track is further south across New Mexico. Regardless, precipitation amounts are anywhere from 1-3" of rain through next Wednesday, so looks like our wet spring will continue. Should see some slight drying late Wednesday and into Thursday as the trof finally lifts out over the central plains. Expect some slight warming as well towards the middle of next week. && .AVIATION...(For the 18Z TAFS through 18Z Saturday afternoon) Issued at 333 PM MDT Fri May 14 2021 Scattered thunderstorms are expected 21z - 03z with a couple of wind shifts and gusts to 35 knots the main threats. MVFR conditions will likely develop in the Denver area after 06z, with areas of IFR possible as stratus and patchy fog forms as easterly winds transport higher amounts of moisture in. This stratus and fog will likely stay in through most of the morning which may delay thunderstorm development. && .HYDROLOGY... Issued at 333 PM MDT Fri May 14 2021 Expecting a limited risk again for burn area flash flooding for Saturday for Calwood/Cameron Peak areas east of the divide. While expected a higher moisture present, other ingredients such as CAPE and shear over the area to organize convection in burn areas are not coming together. Nevertheless a low level threat is there, and expect showers and thunderstorms to form in the foothills Saturday. Rainfall rates could approach low end thresholds for flash flooding with minor impacts. Despite ample moisture and good chances of showers and thunderstorms from Sunday through next Tuesday, overall flash flood threat appears more limited over the burn scars. The instability is limited but with deepening upslope late Sunday can't rule on some low risks in the foothills. On Monday and Tuesday, the rain threat is higher but is more stratiform variety so flood threat will be lower. && .BOU WATCHES/WARNINGS/ADVISORIES... None. && SHORT TERM...Kriederman LONG TERM...Entrekin AVIATION...Kriederman HYDROLOGY...Kriederman
Hazardous Weather Outlook National Weather Service Denver/Boulder CO 1018 AM MDT Fri May 14 2021 COZ030>051-151630- Jackson County Below 9000 Feet- West Jackson and West Grand Counties Above 9000 Feet- Grand and Summit Counties Below 9000 Feet- South and East Jackson/Larimer/North and Northeast Grand/ Northwest Boulder Counties Above 9000 Feet- South and Southeast Grand/West Central and Southwest Boulder/ Gilpin/Clear Creek/Summit/North and West Park Counties Above 9000 Feet-Larimer and Boulder Counties Between 6000 and 9000 Feet- Jefferson and West Douglas Counties Above 6000 Feet/Gilpin/Clear Creek/Northeast Park Counties Below 9000 Feet- Central and Southeast Park County- Larimer County Below 6000 Feet/Northwest Weld County- Boulder And Jefferson Counties Below 6000 Feet/West Broomfield County- North Douglas County Below 6000 Feet/Denver/West Adams and Arapahoe Counties/East Broomfield County- Elbert/Central and East Douglas Counties Above 6000 Feet- Northeast Weld County-Central and South Weld County-Morgan County- Central and East Adams and Arapahoe Counties- North and Northeast Elbert County Below 6000 Feet/North Lincoln County- Southeast Elbert County Below 6000 Feet/South Lincoln County- Logan County-Washington County-Sedgwick County-Phillips County- 1018 AM MDT Fri May 14 2021 ...SEVERE STORMS POSSIBLE OVER THE EASTERN PLAINS TODAY... This hazardous weather outlook is for northeast and north central Colorado. .DAY ONE...Today and Tonight Scattered thunderstorms will develop this afternoon in and near the mountains, and move east across the plains in the late afternoon and early evening. Over the mountains the main threats are lightning and wind gusts to 40 mph. On the plains a few severe storms are possible. The main threat is east of a line from Cheyenne to Limon between 4 PM and 8 PM. Hail up to ping-pong ball size and wind gusts to 65 mph are possible. An isolated tornado cannot be ruled out, with the greatest chance mainly east of a line from the CO/WY/NE state line junction to Last Chance. .DAYS TWO THROUGH SEVEN...Saturday through Thursday Showers and thunderstorms will become more numerous Saturday and Sunday. Some of the storms on the eastern plains could become severe on Saturday, with hail and damaging wind the main threat. Thunderstorm chances continue on Sunday, however the risk for reaching severe levels is less. There is also a low risk for burn area flooding Saturday and Sunday for storms that form in the foothills mainly east of the continental divide. Heavy rainfall is possible in any storms on the plains. Chances for showers and thunderstorms will continue early next week as a slow moving low pressure system moves through. .SPOTTER INFORMATION STATEMENT... Spotter activation is not anticipated today. It may be needed Saturday.
Special Weather Statement
National Weather Service Denver CO
146 PM MDT Fri May 14 2021
COZ041-046-142030-
Elbert/Central and East Douglas Counties Above 6000 Feet CO-
North and Northeast Elbert County Below 6000 Feet/North Lincoln
County CO-
146 PM MDT Fri May 14 2021
...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN ELBERT COUNTY UNTIL
230 PM MDT...
At 145 PM MDT, Doppler radar was tracking a strong thunderstorm over
Elbert, or 26 miles northeast of Colorado Springs, moving east at 40
mph.
Penny size hail and winds in excess of 40 mph will be possible with
this storm.
Locations impacted include...
Elbert and Simla.
LAT...LON 3905 10405 3913 10406 3913 10465 3927 10466
3944 10413 3905 10397
TIME...MOT...LOC 1945Z 256DEG 34KT 3920 10453
DIRENZOSpecial Weather Statement
National Weather Service Denver CO
229 PM MDT Fri May 14 2021
COZ041-046-047-142115-
Elbert/Central and East Douglas Counties Above 6000 Feet CO-
North and Northeast Elbert County Below 6000 Feet/North Lincoln
County CO-
Southeast Elbert County Below 6000 Feet/South Lincoln County CO-
229 PM MDT Fri May 14 2021
...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN ELBERT AND CENTRAL
LINCOLN COUNTIES UNTIL 315 PM MDT...
At 228 PM MDT, Doppler radar was tracking a strong thunderstorm 9
miles north of Ramah, or 28 miles west of Limon, moving east at 25
mph.
Penny size hail and winds in excess of 40 mph will be possible with
this storm.
Locations impacted include...
Limon, Simla, Agate and Matheson.
LAT...LON 3907 10405 3913 10406 3913 10433 3937 10436
3957 10373 3957 10372 3899 10366
TIME...MOT...LOC 2028Z 262DEG 23KT 3925 10423
DIRENZOSpecial Weather Statement
National Weather Service Denver CO
326 PM MDT Fri May 14 2021
COZ046-049-142215-
Washington County CO-
North and Northeast Elbert County Below 6000 Feet/North Lincoln
County CO-
326 PM MDT Fri May 14 2021
...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN ELBERT...
SOUTHWESTERN WASHINGTON AND NORTHEASTERN LINCOLN COUNTIES UNTIL 415
PM MDT...
At 326 PM MDT, Doppler radar was tracking a strong thunderstorm 12
miles southeast of Cottonwood Valley, or 17 miles north of Limon,
moving northeast at 25 mph.
Half inch hail and winds in excess of 40 mph will be possible with
this storm.
Locations impacted include...
Woodlin School, Thurman and Lindon.
LAT...LON 3957 10314 3957 10316 3939 10316 3937 10369
3953 10383 3957 10379 3957 10371 3964 10370
3988 10343
TIME...MOT...LOC 2126Z 244DEG 23KT 3951 10363
DIRENZOSpecial Weather Statement National Weather Service Denver CO 329 PM MDT Fri May 14 2021 COZ036-039-040-142200- Boulder And Jefferson Counties Below 6000 Feet/West Broomfield County CO- North Douglas County Below 6000 Feet/Denver/West Adams and Arapahoe Counties/East Broomfield County CO- Jefferson and West Douglas Counties Above 6000 Feet/Gilpin/Clear Creek/Northeast Park Counties Below 9000 Feet CO- 329 PM MDT Fri May 14 2021 ...SIGNIFICANT WEATHER ADVISORY FOR NORTH CENTRAL DOUGLAS... SOUTHWESTERN ARAPAHOE AND EAST CENTRAL JEFFERSON COUNTIES UNTIL 400 PM MDT... At 329 PM MDT, Doppler radar was tracking a strong thunderstorm over Morrison, or 14 miles southwest of Denver, moving southeast at 35 mph. Half inch hail and winds in excess of 40 mph will be possible with this storm. Locations impacted include... Southwestern Denver, southern Lakewood, western Centennial, northwestern Highlands Ranch, Littleton, southwestern Englewood, southern Golden, Greenwood Village, Evergreen, Roxborough Park, Sheridan, Morrison, Idledale, Tiny Town, Chatfield Reservoir, Red Rocks Park and Indian Hills. LAT...LON 3959 10532 3971 10522 3962 10496 3942 10511 TIME...MOT...LOC 2129Z 295DEG 28KT 3963 10519 DIRENZO
The Pueblo radar (KPUX), 51 km away, was scanning. The volume nearest the first event began at 21:57 UTC.
15 hail. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Colorado in 2021Every state in 2021This day in weather historyWarnings in Colorado, May 2021
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 953694, 953695, 953696, 953697, 953698, 953699, 953700, 953701, 953702, 953703, 953704, 953705, 953706, 953707, 953708.